Quiz
Cutaneous adverse reactions – 10 cases

Cutaneous adverse reactions to medications are common; many are non-immunological in nature. This quiz considers some drug eruptions believed to be immunologically-mediated ('drug allergy'), or that are at least idiosyncratic in nature.
Often it is difficult to be certain whether a rash is due to drug, a skin disease or an underlying illness. A careful drug history is essential, considering prescription and over-the-counter medicines, topical agents, herbal remedies and supplements. Previous exposure, dose, duration and frequency of drug administration should be established. Refer to standard textbooks and obtain specialist advice from a dermatologist as necessary.

For each of the ten cases, study the image(s) and then answer the questions. You can click on the image to view a larger version if required.

Each case should take approximately 2 minutes to complete. There is a list of suggested further reading material at the end of the quiz.

When you finish the quiz, you can download a certificate.

Case 2

Urticaria due to nonsteroidal antiinflammatory drug

Urticarial reactions may be associated with angioedema and sometimes with anaphylaxis i.e., Coombs and Gell type 1 hypersensitivity reaction. Only a minority of urticarial drug eruptions are IgE-dependent or due to serum sickness (a type 3 reaction); the others are non-immunological or of unknown aetiology. The rash is indistinguishable from acute urticaria provoked by infection, blood products, foods or unknown factors.
Urticaria is defined by one to many, small to giant wheals that may appear anywhere on the body. The wheals may be oval, polycyclic, annular or gyrate. Individual lesions alter or resolve within hours. They are usually itchy, but may be asymptomatic or painful. The presence of bronchospasm and/or hypotension indicates anaphylaxis (IgE-mediated) or anaphylactoid reaction (non-IgE) and requires emergency treatment with intramuscular adrenaline and fluids.

Again, the list of possible offenders is very long, but often relatively easy to identify because drug-induced urticaria presents shortly after the start of drug treatment and resolves rapidly when it is discontinued. Oral antihistamines provide prompt relief in many but not all cases.

Mark question

See smartphone apps to check your skin.
[Sponsored content]